Secondary Logo

Institutional members access full text with Ovid®

Persistent Muscle Twitching With Phenobarbitone in a Preterm Neonate—Lack of Response or Manifestation of Toxicity?

Krishnamurthy, Bhaskar, MD*; Pattanaik, Smita, MD*; Dudeja, Sankalp, MD; Dutta, Sourabh, MD, PhD

doi: 10.1097/FTD.0000000000000611
Grand Rounds
Buy

Background: Phenobarbitone is frequently used for the treatment of seizures in neonates, but it has a narrow therapeutic index.

Case presentation: A 28-week preterm infant born of vaginal delivery developed signs and symptoms suggestive of ventriculitis on day 9. After an episode of clonic seizures on day 11, phenobarbitone was administered intravenously at a loading dose of 20 mg/kg followed by maintenance doses of 6 mg/kg per day in 2 divided doses for 5 days. Due to suspected recurrence of seizures, a mini-loading dose of 10 mg/kg was administered on day 16; after which the child became unresponsive, hypotonic, and comatose with generalized slowing on electroencephalography. Pupils were dilated and fixed, and deep tendon reflexes were absent. Spontaneous respiration was depressed which resulted in ventilatory support. While awaiting the therapeutic drug monitoring results, 2 additional doses of 5 mg/kg of phenobarbitone were administered due to the persistence of muscle twitching. The phenobarbitone level (164 mcg/mL) was alarmingly above the normal range, warranting immediate discontinuation of the drug. This led to reduction in the plasma phenobarbitone levels into the therapeutic range (37 mcg/mL) over the next 10 days with subsequent improvement in the neurological status and respiration.

Conclusions: Phenobarbitone levels are reported to be greater in preterm infants as compared to term infants. Persistence of seizures and muscle twitching on phenobarbitone could either be due to a lack of response or a manifestation of drug toxicity. This case underlies the importance of therapeutic drug monitoring, which can distinguish between the 2 causes, thus enabling the clinician to make an appropriate decision.

Departments of *Pharmacology, and

Pediatrics, PGIMER, Chandigarh, India.

Correspondence: Smita Pattanaik, MD, Department of Pharmacology, PGIMER, Chandigarh, India 160012 (e-mail: drs_pattanaik@yahoo.com).

B. Krishnamurthy collected the data regarding the case and prepared the manuscript. S. Pattanaik edited and refined the manuscript. S. Dudeja and S. Dutta are treating physicians of the index case and provided valuable clinical input while readying the manuscript.

The authors declare no conflict of interest.

Received September 27, 2018

Accepted December 26, 2018

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.